Nebraska, 2003

Hail and Damaging Winds in Nebraska, May 8, 2003

May 8, 2003 · NWS GLD · 21 events in 3 counties and zones

16 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 8, 1:37 AM MST, 11 hours 23 minutes earlier.

Area forecast discussion, May 8, 1:37 AM MST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 AM MDT THU MAY 8 2003

FORECAST CONCERNS WILL BE MORNING CONVECTION...EXTENT OF STRATUS/FOG
AND IMPACT ON TEMPS...AND THUNDERSTORM POTENTIAL ONCE AGAIN THIS
AFTERNOON MAINLY NORTH OF INTERSTATE 70.

LONGWAVE TROUGH REMAINS OVER THE WESTERN HALF OF THE COUNTRY WITH AN
ELONGATED RIDGE OVER THE SOUTHEAST STATES. AS ONE SHORT WAVE MOVES
INTO THE NORTHERN PLAINS TODAY AND THE SURFACE LOW MOVES INTO
CENTRAL KANSAS...SOUTHWEST FLOW IN THE LOW/MID LEVELS WILL ADVECT DRIER
AIR INTO THE FORECAST AREA KEEPING ANY THUNDERSTORMS FROM DEVELOPING
SOUTH OF INTERSTATE 70. THIS SHOULD ALLOW TEMPERATURES TO WARM INTO
THE MID 70S IN THE SOUTHERN PORTIONS OF THE FORECAST AREA AND INTO
THE UPPER 60S TO LOWER 70S IN THE NORTH. WITH MORE
INSOLATION...TEMPERATURES MAY WARM INTO THE LOWER 80S...BUT FEEL
MORNING CLOUDS AND SOME WRAP AROUND MOISTURE IN THE NORTH AND EAST
MAY LIMIT WARMUP. STABILITY PARAMETERS SUGGEST ISOLATED/SCATTERED
SHOWERS/THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON ACROSS THE
NORTHERN TIER OF COUNTIES AND IN THE FAR EASTERN SECTIONS OF THE
FORECAST AREA. LEFT THE 30 POP FROM PREVIOUS FORECAST AND EXTENDED
IT THROUGH 00Z ACROSS THE NORTHERN TIER OF COUNTIES BEFORE
INSTABILITY AXIS SHIFTS EASTWARD AWAY FROM THE AREA. LOWS TONIGHT
WILL RANGE FROM LOWER 40S IN THE WEST TO THE UPPER 40S IN THE EAST.

FRIDAY...WILL KEEP FRIDAY DRY AS 700 MB DEWPOINT DOES NOT SUPPORT
PRECIPITATION....AND KEEP 30 POP FOR FRIDAY NIGHT AS SURFACE LOW
MOVES INTO SOUTHWEST KANSAS AND BOUNDARY APPROACHES FROM THE NORTH.

SATURDAY...BOTH ETA/GFS BRING MUCH COLDER AIR INTO THE FORECAST AREA
AND THICKNESS VALUES/850 TEMPERATURES SUPPORT HIGHS AROUND 50. EARLY
MORNING HIGHS RANGING FROM 52 AT YUMA TO 64 AT HILL CITY WITH
TEMPERATURES FALLING INTO THE UPPER 40S TO LOWER 50S BY AFTERNOON.
NO CHANGE TO POPS AT THIS TIME.

DAYS 4 THROUGH 7...A FEW TWEAKS TO TEMPERATURES WITH NO OTHER
CHANGES.

.GLD...NONE.

MCGUIRE
Hazardous weather outlook, May 8, 9:45 AM MST, 3 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER DISTURBANCE WILL MOVE OUT OF NORTHEAST COLORADO AND
ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EARLY THIS
AFTERNOON.  THE ASSOCIATED SURFACE LOW WILL PROGRESS FROM NEAR THE
COLORADO AND KANSAS BORDER THIS MORNING TO NORTH CENTRAL KANSAS BY
EVENING. STORMS ARE EXPECTED TO FORM ALONG AND NORTH OF THE WARM
FRONT AHEAD OF THIS LOW THIS AFTERNOON AND EVENING.  THIS AREA OF
THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM YUMA
COLORADO TO NORTON KANSAS TO HILL CITY KANSAS.  WITH STRONG
INSTABILITIES AND SHEAR ACROSS THE AREA...SOME OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY.
WITH COOLER TEMPERATURES...THE POSSIBILITY OF SEVERE WEATHER WILL BE
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

LOCKHART

In the hours before

Special weather statement, May 8, 11:43 AM MST, 1 hour 17 minutes before
COZ090-091-KSZ001>004-013>016-NEZ079>081-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 PM MDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER ISSUED A
TORNADO WATCH FOR PORTIONS OF

       NORTHEASTERN COLORADO
       NORTHWESTERN KANSAS
       SOUTHWESTERN NEBRASKA

EFFECTIVE THIS THURSDAY AFTERNOON AND EVENING FROM 1230 PM MDT
(130 PM CDT) UNTIL 6 PM MDT (7 PM CDT).

COUNTIES INCLUDED IN THIS WATCH IN THE TRI STATE AREA ARE AS FOLLOWS:

IN FAR EAST COLORADO...CHEYENNE...KIT CARSON AND YUMA.

IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...RAWLINS...THOMAS...
DECATUR...SHERIDAN...NORTON AND GRAHAM.

IN EXTREME SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW.

TORNADOES...HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

RJC
Local storm report, May 8, 12:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MDT THU MAY 08 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    18 W ST FRANCIS           CO   .75 INCH HAIL
05/08/03   YUMA                           REPORTED BY PUBLIC.
Local storm report, May 8, 12:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MDT THU MAY 08 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    12 W ST FRANCIS           KS   .75 INCH HAIL
05/08/03   CHEYENNE                       REPORTED BY PUBLIC.

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
May 8, 1:00 PM MST
Where
Dundy County, 7 mi SSE of Max
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.017, -101.350

Hail, Hitchcock

When
May 8, 1:10 PM MST
Where
Hitchcock County, 9 mi S of Stratton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.017, -101.233

Hail, Hitchcock

When
May 8, 1:20 PM MST
Where
Hitchcock County, 6 mi SE of Stratton
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -101.150

Hail, Hitchcock

When
May 8, 1:35 PM MST
Where
Hitchcock County, 5 mi E of Trenton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.183, -100.917

Hail, Hitchcock

When
May 8, 1:46 PM MST
Where
Hitchcock County, Culbertson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -100.833

Hail, Hitchcock

When
May 8, 1:50 PM MST
Where
Hitchcock County, Culbertson
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.233, -100.833

Reported by coop observer.

Hail, Red Willow

When
May 8, 1:50 PM MST
Where
Red Willow County, 7 mi W of Mc Cook
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.200, -100.750

Thunderstorm Wind, Dundy

When
May 8, 2:00 PM MST
Where
Dundy County, 6 mi W of Haigler
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.017, -102.050

Hail, Red Willow

When
May 8, 2:00 PM MST
Where
Red Willow County, Mc Cook
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -100.617

Hail, Red Willow

When
May 8, 2:09 PM MST
Where
Red Willow County, Mc Cook
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -100.617

Hail, Red Willow

When
May 8, 2:11 PM MST
Where
Red Willow County, Mc Cook
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -100.617

Thunderstorm Wind, Dundy

When
May 8, 2:20 PM MST
Where
Dundy County, Benkelman
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
40.050, -101.533

Reported by coop observer.

Hail, Red Willow

When
May 8, 2:25 PM MST
Where
Red Willow County, Indianola
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
40.233, -100.417

Two windows broken at local business due to golfball hail and strong winds.

Thunderstorm Wind, Dundy

When
May 8, 2:33 PM MST
Where
Dundy County, Benkelman
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.050, -101.533

Thunderstorm Wind, Dundy

When
May 8, 2:40 PM MST
Where
Dundy County, Benkelman
Measured
75 kt (86 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -101.533

Few large trees down in and around Benkleman.

Thunderstorm Wind, Dundy

When
May 8, 2:42 PM MST
Where
Dundy County, Benkelman
Measured
69 kt (79 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.050, -101.533

Hail, Red Willow

When
May 8, 2:45 PM MST
Where
Red Willow County, 7 mi SE of Bartley
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.183, -100.200

Hail, Red Willow

When
May 8, 2:45 PM MST
Where
Red Willow County, 6 mi S of Bartley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.167, -100.300

Hail, Red Willow

When
May 8, 2:45 PM MST
Where
Red Willow County, 5 mi S of Bartley
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.183, -100.300

Hail, Red Willow

When
May 8, 2:45 PM MST
Where
Red Willow County, 6 mi S of Bartley
Measured
4.5 in hail
Reported by
NEWSPAPER
Coordinates
40.167, -100.300

Hail, Red Willow

When
May 8, 3:05 PM MST
Where
Red Willow County, 9 mi SE of Bartley
Measured
4.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -100.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350179, 5350180, 5350181, 5350182, 5350183, 5350184, 5350185, 5350186, 5350187, 5350188, 5350189, 5350190, 5352162, 5350191, 5352160, 5350192, 5350193, 5350194, 5350195, 5352163, 5352161.